Drug Safety

, Volume 23, Issue 1, pp 57–76

Lipodystrophy Syndrome in HIV Infection

What is it, What Causes it and How Can it Be Managed?
  • Georg M. N. Behrens
  • Matthias Stoll
  • Reinhold E. Schmidt
Review Article

DOI: 10.2165/00002018-200023010-00004

Cite this article as:
Behrens, G.M.N., Stoll, M. & Schmidt, R.E. Drug-Safety (2000) 23: 57. doi:10.2165/00002018-200023010-00004

Abstract

Since the introduction of HIV-1 protease inhibitors as components of antiretroviral drug combination regimens, the clinical course of HIV disease and opportunistic infections has changed dramatically. Besides the favourable virological, immunological and clinical impact of highly active antiretroviral therapy (HAART), several adverse drug reactions have been observed in patients with HIV receiving therapy. Particularly, peripheral lipodystrophy, central adiposity, dyslipidaemia and insulin resistance have been described with a prevalence of up to 80% in patients infected with HIV, and attributed to almost all components of HAART. Hyperlipidaemia is characterised by an increase of low and very low density lipoprotein-cholesterol as well as apolipoproteins B and E. Several studies strongly suggest that there are either multiple syndromes or a variety of factors inducing different changes that influence the ultimate phenotype. Similarities between HIV-associated fat redistribution and metabolic abnormalities with both inherited lipodystrophies and benign symmetric lipomatosis suggest the pathophysiological involvement of, for example, nuclear factors like lamin A/C and drug-induced mitochondrial dysfunction. Moreover, there is some evidence that cytokines and hormones impair fat and glucose homeostasis in patients with HIV receiving HAART. Three years after the first description of HIV therapy—associated abnormal fat redistribution, there is still an ongoing discussion about the case definition, diagnostic procedure and treatment options for both body shape changes and metabolic disturbances. Regarding therapy, there is a major concern about possible complex pharmacological interactions and overlapping adverse effects between HAART and, for example, lipid-lowering therapy. In addition, the likely contribution of both nucleoside analogue reverse transcriptase inhibitors and protease inhibitors to the development of abnormal fat redistribution in patients with HIV limits options of changing to alternative effective antiretroviral drug combinations. Thus, the occurrence of hyperlipidaemia, maturity onset diabetes mellitus, and marked changes in body habitus resulted in important social and clinical consequences such as an increased risk of atherosclerosis. It also sheds new light on the use of protease inhibitors regarding risk factors for the initial treatment decision. In this article, we discuss the features, pathogenesis and treatment options for body fat redistribution and metabolic disturbances associated with HAART in HIV-1 infection.

Copyright information

© Adis International Limited 2000

Authors and Affiliations

  • Georg M. N. Behrens
    • 1
  • Matthias Stoll
    • 1
  • Reinhold E. Schmidt
    • 1
  1. 1.Department for Clinical ImmunologyHannover Medical SchoolHannoverGermany

Personalised recommendations